Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 156, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 11:54 PM CDT for 4 counties in Minnesota. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2018, 11:54 PM CDT (04:54 UTC)
- Expired
- Aug 27, 2018, 12:45 AM CDT
- In force
- 51 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Beltrami County, MN, Clearwater County, MN, Mahnomen County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 155 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 12:04 AM CDT | TSTM WND DMG | Clearbrook, MN | PINE TREES DOWN. RELAYED FROM BROADCAST MEDIA FROM THEIR SOCIAL MEDIA SITE. |
| Aug 27, 12:05 AM CDT | TSTM WND DMG | 3 S Gonvick, MN | SEVERAL RECREATIONAL VEHICLES WERE ROLLED AND MULTIPLE TREES WERE SNAPPED OR UPROOTED AT PINE LAKE. |
| Aug 27, 12:05 AM CDT | TSTM WND DMG | 4 S Gonvick, MN | SEVERAL RECREATIONAL VEHICLES WERE ROLLED AND MULTIPLE TREES WERE SNAPPED OR UPROOTED AT PINE LAKE. |
| Aug 27, 12:35 AM CDT | TSTM WND DMG | Saum, MN | SEVERAL LARGE TREES WERE BLOWN DOWN. |
| Aug 27, 12:40 AM CDT | TSTM WND DMG | 3 S Waskish, MN | MULTIPLE TREES WERE BLOWN DOWN, SEVERAL FALLING ACROSS HIGHWAY 72. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 9:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 4.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -321 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
353
WUUS53 KFGF 270454
SVRFGF
MNC007-029-087-119-270545-
/O.NEW.KFGF.SV.W.0156.180827T0454Z-180827T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1154 PM CDT SUN AUG 26 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Polk County in northwestern Minnesota...
Southeastern Beltrami County in north central Minnesota...
Northeastern Mahnomen County in northwestern Minnesota...
Central Clearwater County in northwestern Minnesota...
* Until 1245 AM CDT.
* At 1153 PM CDT, severe thunderstorms were located along a line
extending from near Trail to Lengby, moving northeast at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Trail, Ebro and Olga around 1155 PM CDT.
Gully, Weme and Gonvick around 1200 AM CDT.
Bagley and Berner around 1205 AM CDT.
Leonard and Clearbrook around 1210 AM CDT.
Pinewood and Lower Red Lake around 1215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4736 9581 4771 9592 4835 9443 4771 9442
TIME...MOT...LOC 0453Z 236DEG 59KT 4777 9575 4750 9564
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CJ2 follow-up statements
204
WWUS53 KFGF 270514
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1214 AM CDT MON AUG 27 2018
MNC087-119-270524-
/O.CAN.KFGF.SV.W.0156.000000T0000Z-180827T0545Z/
Polk MN-Mahnomen MN-
1214 AM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK AND
NORTHEASTERN MAHNOMEN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4754 9546 4786 9558 4835 9443 4771 9442
TIME...MOT...LOC 0514Z 236DEG 59KT 4794 9536 4767 9526
$$
MNC007-029-270545-
/O.CON.KFGF.SV.W.0156.000000T0000Z-180827T0545Z/
Beltrami MN-Clearwater MN-
1214 AM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHEASTERN BELTRAMI AND NORTHERN CLEARWATER COUNTIES...
At 1214 AM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Berner to Leonard, moving
northeast at 70 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Pinewood around 1215 AM CDT.
Debs around 1220 AM CDT.
Island Lake in Beltrami County and Little Rock around 1225 AM CDT.
Red Lake, Nebish and Ponemah around 1230 AM CDT.
Redby and Upper Red Lake around 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4754 9546 4786 9558 4835 9443 4771 9442
TIME...MOT...LOC 0514Z 236DEG 59KT 4794 9536 4767 9526
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CJ377
WWUS53 KFGF 270534
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1234 AM CDT MON AUG 27 2018
MNC029-270543-
/O.CAN.KFGF.SV.W.0156.000000T0000Z-180827T0545Z/
Clearwater MN-
1234 AM CDT MON AUG 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLEARWATER COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Minnesota.
LAT...LON 4776 9506 4800 9525 4835 9443 4782 9442
TIME...MOT...LOC 0533Z 236DEG 59KT 4810 9500 4783 9490
$$
MNC007-270545-
/O.CON.KFGF.SV.W.0156.000000T0000Z-180827T0545Z/
Beltrami MN-
1234 AM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EAST CENTRAL BELTRAMI COUNTY...
At 1233 AM CDT, severe thunderstorms were located along a line
extending from Upper Red Lake to near Redby, moving northeast at 70
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
These severe storms will be near...
Upper Red Lake and Ponemah around 1235 AM CDT.
Saum around 1245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
to a shelter, inside a strong building and away from windows.
&&
LAT...LON 4776 9506 4800 9525 4835 9443 4782 9442
TIME...MOT...LOC 0533Z 236DEG 59KT 4810 9500 4783 9490
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 11:53 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 26, 11:53 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Grand Forks ND 1153 PM CDT Sun Aug 26 2018 .UPDATE... Issued at 1153 PM CDT Sun Aug 26 2018 Continued to tweak POPs to fit current convection. Thunderstorm complex will continue to move east-northeast and should be out of our counties by 08Z. && .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1153 PM CDT Sun Aug 26 2018 Skies have been chaotic with thunderstorm complex moving through the area. Sites vary from 900 ft ceilings at KBJI to clear skies at KDVL. The storms are currently moving through the central TAF sites, but should be mostly past KGFK and KFAR by 06Z. Some MVFR to IFR ceilings behind the departing thunderstorms for a while, and a few spots could see a bit of BR although not widespread. This will continue into Monday morning, and think that more clouds will move into KDVL and bring it down in category. All sites, except perhaps KBJI, should improve to VFR for a time tomorrow afternoon but then drop down again Monday evening. Winds will shift from the northwest behind the surface cold front to the northeast. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...BP AVIATION...JR
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 731 PM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-280045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 731 PM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Thunderstorms are expected to become more numerous between 8 pm tonight and 2 am Monday morning. These storms may produce hail up to 2 inches in diameter (possibly larger), wind gusts to 75 mph, tornadoes, and localized heavy rain. The greatest risk area for tornadoes is over southeast North Dakota into west central Minnesota. Areas along a line from Valley City to the Fargo Moorhead area to Detroit Lakes have already had a lot of recent rainfall, so they are especially susceptible to additional rainfall tonight. However, any storms tonight could produce locally heavy rainfall. Stay weather aware. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Aug 26, 11:04 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1104 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND GST 6 W KENNEDY 48.64N 97.04W
08/26/2018 M58 MPH Kittson MN MESONET
NDAWN
&&
TGRAFENALocal storm report, Aug 26, 11:06 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1106 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 PM TSTM WND GST 1 NE STEPHEN 48.46N 96.86W
08/26/2018 M53 MPH Marshall MN MESONET
&&
TGRAFENALocal storm report, Aug 26, 11:09 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1109 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST DONALDSON 48.57N 96.90W
08/26/2018 M60 MPH KITTSON MN MESONET
RWIS
&&
TGRAFENASpecial weather statement, Aug 26, 11:18 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1118 PM CDT SUN AUG 26 2018
MNZ001-002-008-009-013>015-270500-
East Marshall MN-Red Lake MN-North Beltrami MN-Pennington MN-
West Polk MN-Norman MN-East Polk MN-
1118 PM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...RED
LAKE...NORTH CENTRAL NORMAN...SOUTHEASTERN POLK...NORTHWESTERN
BELTRAMI AND PENNINGTON COUNTIES UNTIL MIDNIGHT CDT...
At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rosewood to near Beltrami. Movement was
northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Rosewood, Dakota Junction and Thief River Falls around 1120 PM
CDT.
Melvin around 1125 PM CDT.
Maple Bay around 1135 PM CDT.
Erskine around 1150 PM CDT.
Other locations impacted by these storms include Thief River Falls
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central and northwestern Minnesota.
LAT...LON 4802 9556 4802 9558 4785 9558 4744 9654
4821 9638 4823 9555
TIME...MOT...LOC 0418Z 247DEG 37KT 4820 9629 4749 9643
CJLocal storm report, Aug 26, 11:25 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1125 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM TSTM WND DMG 5 S WARREN 48.12N 96.77W
08/26/2018 Polk MN PUBLIC
2-3 INCH TREE BRANCHES BROKEN OFF
&&
TGRAFENALocal storm report, Aug 26, 11:54 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT SUN AUG 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1151 PM TSTM WND GST FOSSTON 47.58N 95.75W
08/26/2018 M66 MPH POLK MN AWOS
WIND SENSOR STOPPED REPORTING AT 1151PM SO ACTUAL WIND
SPEEDS COULD HAVE BEEN HIGHER
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 62 min |
| Aug 26, 10:30 PM CDT | Special Weather Statement | FGF | Polk | 45 min |
| Aug 26, 10:37 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 23 min |
| Aug 26, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk, Red Lake | 44 min |
| Aug 26, 10:52 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 53 min |
| Aug 26, 11:12 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Polk | 48 min |
| Aug 26, 11:18 PM CDT | Special Weather Statement | FGF | Pennington, Polk, Red Lake | 42 min |
| Aug 26, 11:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall, Roseau | 37 min |
| Aug 26, 11:48 PM CDT | Tornado Warning | FGF | Clearwater, Polk | 27 min |
| Aug 27, 12:30 AM CDT | Tornado Warning | FGF | Beltrami, Lake of the Woods | 30 min |
| Aug 27, 12:38 AM CDT | Special Weather Statement | FGF | Becker, Clearwater, Mahnomen | 67 min |
| Aug 27, 12:53 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 54 min |
| Aug 27, 1:25 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Hubbard | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.